Most people are aware that you can fatally overdose on opioids. Your breathing, heart rate, and body temperature may drop to dangerously low levels, causing heart attack, suffocation, or brain damage. Fewer people are aware that you can also overdose on stimulants, sometimes called ‘overamping’.
While overdosing on opioids happens when you take too much of the drug, or take a more potent drug than you’re used to, the causes of overamping are more complex. First, it matters how you take the drug. Injecting, smoking, or snorting a drug gets it into your system much faster than taking it orally, which is why very few people take cocaine or methamphetamine orally. The preferred methods are smoking and snorting, since they lead to a quick effect with none of the extra trouble of dealing with needles. IV use can lead to a whole suite of problems in addition to possibly overamping.
While an overdose of opioids has clearly defined symptoms related to the suppression of the central nervous system, overamping is any sort of negative experience related to using stimulants such as cocaine or methamphetamine. These experiences are not necessarily dependent on taking too much. You might overamp because you’ve been up too long, perhaps for days, because you’ve not eaten enough or drank enough water and your body is starting to wear out, your drugs are mixed with something, especially alcohol, or you’re around people that make you anxious. Or, you might have just taken too much. All of these factors can lead to a negative experience.
The physical symptoms of overamping include nausea or vomiting, passing out, chest pain, feeling hot, sweating, racing heart, irregular breathing, convulsions, jerking or tense limbs, feeling paralysed, severe headache, high blood pressure, teeth grinding, insomnia, shaking, weakness, or stroke. Overdosing on cocaine is especially bad, and can lead to fatal heart attack or stroke. Cocaine was involved in almost 15,000 overdose deaths in the US in 2017, a significant increase over the previous year. So clearly, the danger of stimulant overdose is real. Most heavy cocaine users have some degree of heart damage from excessive use, including scarring from undiagnosed heart attacks.
The psychological symptoms of overamping include extreme anxiety, paranoia, panic, hallucinations, extreme agitation, aggressiveness, restlessness, and hypervigilance. In some cases, a stimulant overdose can cause stimulant psychosis, the symptoms of which vary depending on the specific drug, but typically include paranoia, auditory and visual hallucinations, and delusions of persecution. Some people will also have suicidal thoughts.
Most cases of stimulant psychosis will resolve on their own. One study found that more than 60 percent of patients recovered after 10 days and more than 80 percent of patients recovered after 30 days. However, about five to 15 percent of people who develop stimulant psychosis never fully recover. Stimulant psychosis is thought to be related to schizophrenia as people who develop stimulant psychosis are much more likely to have a relative with schizophrenia.
If you overdose on opioids, Narcan can bring you out of it, but there’s no such antidote for a stimulant overdose. For the most part, you just have to wait until it passes. However, if you or someone you know overdoses on stimulants, it’s a good idea to go to the emergency room or call an ambulance, especially if there are cardiac symptoms, hallucinations, hyperthermia, or coma.
Typically, when someone comes to the emergency room for stimulant overdose, she will be sedated, usually with a benzodiazepine, to calm her down and alleviate her agitation. They will then do tests to look for serious complications, especially in the heart or brain. She will also get IV fluids to rehydrate her and restore electrolytes, since dehydration is typically a compounding problem. In some cases, they will have to treat dangerous conditions, such as extremely high blood pressure, seizures, or hyperthermia. She may be given beta-blockers to treat erratic heartbeat or high blood pressure.
As noted above, cocaine overdose has the most potentially serious complications, including heart attack, stroke, delirium, and seizures, and cocaine users are far more likely to end up in the emergency room than methamphetamine users. Methamphetamine users typically show up in the emergency room with symptoms that include confusion, delusions, paranoia, hallucinations, and suicidal thoughts. Methamphetamine users may quickly develop a tolerance to the physiological effects of the drug, making cardiac symptoms less common.
While it is possible to overdose on stimulants within the first several uses, or even when taken as prescribed, as happens in rare cases when people are prescribed Adderall or Ritalin for ADHD, a stimulant overdose is typically a sign of a substance use problem. If you go to the emergency room for a stimulant overdose, then continue to use stimulants, it’s certainly a sign of a substance use problem. There are few clearer signals of a problem than continuing to use despite clear evidence that it’s hurting you. You may need to consider treatment to deal with the problem.
If you or someone you love is struggling with stimulant addiction or mental illness, The Dawn Wellness Centre and Rehab Thailand can help. We are one of Thailand’s most respected addiction treatment and wellness centers. We use cutting-edge treatment modalities, including TMS and CBT to provide personalized care to treat addiction, depression, anxiety, bipolar disorder, personality disorders, and PTSD. Call us today to learn more about how we can support your full, well-rounded recovery.